Some cancer drugs can cause tiredness (fatigue). But there are things you can do and people that can help.
About tiredness and cancer drugs
Doctors use many types of drugs to treat cancer. But some cancer drugs can make you feel very tired and low on energy. This is also called cancer fatigue.
You might find that your tiredness goes on for most of the time. And that resting does not help you to feel better. As a result, it affects your quality of life on many levels as you can’t do your usual activities.
Cancer tiredness is the most common side effect of cancer treatment. It affects between 25 and 99 out of every 100 people (25 to 99%). Some people taking cancer drugs say that severe tiredness is the most disruptive side effect of all.
Cancer drugs that can cause tiredness are:
- targeted cancer drugs
- hormone therapies
Other factors that can cause cancer tiredness are:
- advanced cancer
- uncontrolled pain
- low red blood cells (anaemia)
- metabolic problems, for example, loss of appetite, menopause or an underactive thyroid gland
- other health problems (comorbidities), for example, heart problems
- depression, anxiety and sleeping problems
Even if a drug can cause tiredness, it may not affect you that way. Drugs affect people in different ways and it is not possible to tell in advance who will feel very tired. It depends on:
- the drug or combination of drugs you are having
- the dose
- how you react to the drug
- how you have reacted to drug treatment in the past
Symptoms of tiredness
Tiredness often happens as a group of symptoms, for example:
- difficulty sleeping
- muscle weakness
Tiredness can cause any of the symptoms below, but they can also be due to other things. Let your doctor know if you have any of these signs:
- lacking energy and not feeling like doing much and wanting to stay in bed all day
- feeling anxious or depressed
- being breathless after doing small tasks, such as having a shower or making your bed
- finding it hard to concentrate, even if watching TV or talking to a friend
- being unable to think clearly or make decisions easily
- loss of interest in doing things you usually enjoy
- loss of interest in sex
- negative feelings about yourself and other people
Effects of tiredness
Tiredness as a result of cancer treatment can be very frustrating. Some people say it is the most difficult side effect to deal with. It might not go away even after resting or sleeping.
Tiredness can affect you mentally, physically, emotionally and spiritually. Everyday life can be hard work. You might not feel like cooking, cleaning, having a bath or shopping.
With some types of cancer drugs, fatigue may go on for weeks or months after you have finished treatment. Around 30 out of every 100 people (30%) may have fatigue for a few years after cancer treatment. This is called chronic fatigue. Chronic means long lasting.
You and your relatives may underestimate how much tiredness can affect your daily life. Doctors can sometimes overlook it. You might feel that healthcare professionals have left you to cope alone. So, it is important to tell your cancer specialist or nurse if you are very tired and have no energy.
Drugs that cause tiredness
Different drugs cause tiredness in different ways.
Nearly everyone who has chemotherapy has some tiredness. It can be due to the direct effect of chemotherapy on the body.
But anaemia may also cause tiredness. This is because chemotherapy can stop your bone marrow from making red blood cells for a while. The number of red blood cells gradually starts to go down a few days after you have your chemotherapy drugs. It may stay lower than normal until you finish your treatment. You might feel the most tired when your blood cells are at their lowest (nadir). This is usually 7 to 14 days after treatment.
When the chemotherapy ends, the blood cell levels gradually go back to normal over a few weeks. Your energy levels should return to normal within 6 months to a year after the end of chemotherapy. It can take even longer if you have intensive treatment, such as bone marrow or stem cell transplant.
It is common to feel tired and lacking in energy when taking hormone therapy. The tiredness can be worse when you first start the treatment. It gradually improves over a few weeks or months.
When you finish taking the treatment, the tiredness usually decreases over a few weeks.
Most people who have targeted cancer drugs or immunotherapy feel tired during their treatment. For some, the tiredness is severe. It may take them a few months to a year to get back to their normal energy levels after the treatment ends.
Bisphosphonates are drugs that help prevent or slow down bone thinning (osteoporosis). They can help to treat some types of cancer that cause bone damage.
Some types of bisphosphonate treatment can cause tiredness, but it is usually mild. You generally go back to your normal energy levels over a few weeks once the treatment ends.
Some painkillers can make you feel sleepy or drowsy when you first have them. But your body gets used to the drugs over a few days, and then the tiredness usually goes away.
What can help
Many people with cancer don’t tell their doctor or nurse about their tiredness. Sometimes people think they just need to get on with it. Despite it being hard sometimes to treat the actual cause of your tiredness, it is still important to tell your doctor or specialist nurse about it. They can try things to help you.
Feeling tired because of low red blood cells (anaemia)
You might have a blood transfusion if you are feeling tired because you are anaemic.
A drug called epoetin (EPO) can help reduce anaemia for some people. EPO is a manmade copy of a hormone called erythropoietin made by your kidneys. It stimulates the body to make more red blood cells and can reduce fatigue.
This drug is not suitable for everyone. The National Institute for Health and Care Excellence (NICE) suggests EPO for women with ovarian cancer. This is if they have had treatment with platinum drugs such as carboplatin or cisplatin.
NICE also says that people with other cancers, who have severe anaemia due to cancer treatment and who can't have blood transfusions, can have EPO.
Feeling tired because of low white blood cells
Your cancer treatment can also stop your bone marrow from making white blood cells for a while. This can make you less able to resist infection. It can also make you feel tired.
Feeling tired because of sleeping problems, anxiety, or depression
Tiredness, depression, anxiety and problems sleeping often appear together in some people. Researchers think there is a link between cancer tiredness and depression. Sleeping problems, anxiety or depression may make your tiredness worse. But extreme tiredness can also cause emotional distress in some people.
A short course of sleeping tablets might help. It can help to get you back into your sleeping pattern. Your doctor might suggest anti depressants if depression is causing you sleeping problems. You need to take these for a few months to get the most out of them. Most anti depressants take a few weeks to start to work. Talk to your doctor or nurse if you feel depressed.
Sleeping problems, depression and tiredness can be difficult to cope with. But there are things you can do and people that can help.
Tips for tiredness
- Do some gentle exercise each day, this can give you more energy.
- Get support from other people, knowing others are there to help can be a real energy booster.
- Set realistic goals for every day.
- Prioritise and pace your activities and ask family or friends to do less important ones.
- Daytime naps can help you to recover, but limit these to less than an hour.
- Cognitive behavioural therapy (CBT) can help you to learn ways of managing your tiredness.
- Yoga and mindfulness based techniques can help you to feel less tired.
- Eat a well balanced diet to try to keep your energy levels up.
- Learn to manage tiredness, get help with shopping and housework and don’t try to do it all yourself.